Drug Overdose Signs and Treatment

Spilled pill bottle on nightstand next to glass of alcohol
Tetra Images/Getty Images

Knowing an overdose definition can save lives. We hear a lot in the news about people ending up in the hospital or even dying after taking an overdose of drugs, but what exactly is an overdose?

Improve your understanding of what a drug overdose is with this definition, which also includes a review of the common warning signs that a person has consumed more than the body can take.

What Is a Drug Overdose?

Also commonly known as an OD, an overdose is a condition of taking a larger dose of a drug than the body is able to handle. Overdoses can occur accidentally, even when a drug is taken as prescribed, or deliberately, as a suicide attempt.

If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 1-800-273-8255 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911.

For more mental health resources, see our National Helpline Database.

The Centers for Disease Control have reported an increase in the number of deaths from overdoses from taking synthetic opioids (other than methadone), which includes drugs such as tramadol and fentanyl. In fact, in 2017 more than 28,000 deaths involved synthetic opioids, which is more deaths than any other type of opioids. Part of this increase may have to do with the potency of synthetic opioids. For instance, the CDC indicates that fentanyl, a man-made opioid is 50 times more potent than heroin and 100 times more potent than morphine.

Sometimes people overdose through carelessness, and sometimes they don't know how strong the drug is that they are taking. They may not know how much is a safe amount for them. This fact is especially true if they are inexperienced in drug use, have recently lost weight, or had a period of abstinence or reduced drug use. Taking street drugs, which may be mixed with various other substances, also increases the risk of overdose.

The risk of overdose with illicit drugs is particularly high when the drug strength and content is not known, or if the person has recently been through detox and has relapsed, because he or she may not have the tolerance for the dose taken previously. When people consume street drugs they have no way of knowing for sure how much a particular drug is contained in the dose they receive. And in some cases, street drugs are laced with other drugs that a user may not know about.

Accidental overdoses are less common with prescription drugs, because the strength and dosage are known, and the physician provides instructions regarding the appropriate amount. However, accidental overdoses of prescription drugs can occur at times of confusion or forgetfulness, if the person has experienced extreme weight loss, or if he or she has discontinued or reduced the usual dose since the drug was originally prescribed.

Overdoses can also occur from taking over-the-counter medications or even seemingly harmless substances, such as vitamin supplements, which are not regulated by the FDA. Overdoses of over-the-counter drugs may be even more harmful and irreversible than controlled drugs.

Preventing Overdoses

Parents can prevent overdoses in their homes by keeping their prescription drugs away from their children and pets. Increasingly, many children are intentionally experimenting with and abusing their parents' prescription drugs to get high, so parents should keep these medications away from not just small children but teenage children as well.

If you're addicted to drugs or alcohol, it's best to enter a treatment facility where you may be able to receive prescription methadone or be monitored as you go through withdrawal. If you've recently completed a treatment program and are tempted to try drugs again, avoid taking the usual hit of your favorite drug. You may not realize that your tolerance has been lowered during detox, increasing your chances of an OD should you get high again.

Signs and Symptoms 

A person who has overdosed may lose consciousness, vomit or be confused. Their skin may become cool or clammy, the pupils may look like pinpoints, and they may make choking or gurgling sounds. Their vital signs may worsen. Get medical help right away.

Don't try to revive the person on your own or abandon the person because you're afraid of getting in trouble. The individual's life rests in your hands, and you could get in legal trouble anyway if it's discovered that you supplied drugs to this person or abandoned the individual during this crisis. Additionally, the CDC indicates that many states have Good Samaritan laws in place that protect both the victim and the person requesting medical help for the victim from drug possession charges. 

If the person receives help in time, he may have his stomach washed out, given activated charcoal or medicines to counteract the drugs in his system. The medical staff will also work to improve the patient's vital signs, if necessary. 

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Centers for Disease Control and Prevention. Synthetic opioid overdose data. Updated April 2, 2019.

  2. U.S. National Library of Medicine. Opioid overdose. Updated December 27, 2019.

  3. Centers for Disease Control and Prevention. Overdose prevention. Updated August 31, 2017.

  4. Centers for Disease Control and Prevention. Reverse overdose to prevent death. Updated January 28, 2020.

Additional Reading